Kentucky, 2004

Flooding in Kentucky, May 30 to 31, 2004

May 30 to 31, 2004 · NWS PAH · 4 events in 4 counties and zones

Minor flooding of the Ohio River occurred at the end of the month. T.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Ohio River occurred at the end of the month. At J.T. Myers Lock and Dam near Uniontown, the river rose above flood stage on the 30th. Some flooding of low-lying bottomlands occurred. Kentucky 667 in Union County was closed due to high river water. Several thousand acres of farmland in the Henderson County bottomlands were flooded, destroying planted crops. The crest occurred in June.The river did not reach flood stage at gage sites downriver from Uniontown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:15 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, May 30, 2:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT SUN MAY 30 2004

.DISCUSSION...

LIKE THE PAST FEW DAYS...MAIN CONCERN CONTINUES TO BE THE POTENTIAL
FOR WIDESPREAD SEVERE STORM ACTIVITY AND HEAVY RAINS LATER THIS
AFTERNOON AND TONIGHT.  SPC HAS PUT PRACTICALLY ALL OF OUR MO/IL
COUNTIES UNDER A HIGH RISK OF SEVERE STORMS THIS AFTERNOON AND
EARLY TONIGHT.

WARM FRONT CURRENTLY IN THE PROCESS OF LIFTING NORTH OUT OF THE
REGION. THIS WILL LEAVE MOST OF THE REGION IN THE WARM SECTOR FOR
MUCH OF THE DAY. HOWEVER...CAP IN WARM SECTOR IS LITTLE TO NIL AS
ADVERTISED BY 12Z ETA SOUNDINGS AND BY THE ISOLATED ACTIVITY
CURRENTLY POPPING IN WESTERN KENTUCKY. THUS...WILL NEED TO KEEP
ABOUT 30 POPS FOR TODAY...EVEN THOUGH MOST PLACES WILL STAY DRY MUCH
OF THE TIME.

THE ETA SCENARIO HAS BEEN VERY CONSISTENT IN THE 12Z RUNS THE LAST 2
DAYS...SO FOLLOWED IT PRETTY CLOSELY FOR THE MAIN EVENT.  THE STORMS
WILL EITHER DEVELOP IN OR REACH THE FAR WESTERN ZONES BETWEEN 21 AND
00Z...AND THEN SPEED RAPIDLY THROUGH THE ENTIRE QUAD STATE THROUGH
THE EVENING.

THE PREFERRED MODE OF STORM WILL BE SUPERCELLS IN THE EARLY
STAGES...BUT WITH SIGNIFICANT DYNAMICAL FORCING AND A LINEAR
FOCUS...THE STORMS WILL EVENTUALLY LINE OUT. JUST NOT SURE IF THAT
WILL HAPPEN CLOSER TO THE OHIO RIVER...OR CLOSER TO OUR SOUTHEAST
COUNTIES. TORNADOES AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE
DISCREET CELLS THROUGH MID EVENING.  THE DAMAGING WIND THREAT WILL
INCREASE AS IT LINES OUT OVER OUR EASTERN AREAS.  HOWEVER...THERE
WILL STILL BE SOME TORNADO THREAT EVEN AFTER THE LINE DEVELOPS.

ANOTHER DIMENSION TO THIS EVENT WILL BE WITH HEAVY RAINFALL...
ESPECIALLY AFTER THE LINE DEVELOPS AND THE PRECIP BECOMES MORE
WIDESPREAD. HOWEVER...THINKING NOW IS THAT THE PROGRESSIVE NATURE OF
THE SYSTEM SHOULD PRECLUDE WIDESPREAD FLOODING. THUS...WILL NOT
ISSUE FLOOD WATCH WITH THIS PACKAGE. WILL MENTION HEAVY RAINFALL IN
THE GRIDS AND TEXT PRODUCTS THOUGH. THE RAINS WILL ALSO LIKELY
AGGRAVATE THE ONGOING RIVER FLOODING ALONG THE OHIO/MISSISSIPPI
RIVERS.

WINDS WILL KICK BACK TO THE WEST OR SOUTHWEST QUICKLY MONDAY...WITH
THE MAIN STORM SYSTEM STILL OFF TO THE NORTHWEST.  WILL KEEP SOME
LOW POPS FROM TUESDAY INTO WEDNESDAY AS THE REMNANTS OF THE MAIN
STORM SYSTEM MOVE THROUGH THE REGION.  MOISTURE AND INSTABILITY WILL
BE LACKING...HOWEVER...WITH SOME COLD AIR ALOFT...A FEW STORMS MAY
BECOME STRONG.  TEMPERATURES WILL BE PLEASANTLY COOL IN THE 50S AT
NIGHT AND HIGHS WILL RANGE FROM 75 TO 80 THROUGH MUCH OF NEXT WEEK.
THE FORECAST WILL BE DRY AFTER WEDNESDAY...WITH A MODEST WARMING
TREND TOWARD NEXT WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

MEFFERT
Hazardous weather outlook, May 30, 4:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
500 AM CDT SUN MAY 30 2004

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT
OVER MOST OF SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND EXTREME
WESTERN KENTUCKY...

...MODERATE RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT FOR THE REST OF THE QUAD STATE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT WEST OF A LINE EXTENDING FROM FAIRFIELD ILLINOIS TO PADUCAH
KENTUCKY TO HICKMAN KENTUCKY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR THE REMAINDER OF THE QUAD STATE REGION LATE THIS
AFTERNOON AND TONIGHT.

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH THE POSSIBILITY OF VERY LARGE HAIL...DAMAGING WINDS
AND TORNADOES.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS
AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 30, 4:30 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301800-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
530 AM CDT SUN MAY 30 2004

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE LATER THIS AFTERNOON
AND TONIGHT...

A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT IS SHAPING UP
ACROSS THE QUAD STATE REGION. THE EVENT SHOULD BEGIN LATER THIS
AFTERNOON OVER MISSOURI AND ILLINOIS...THEN CONTINUE EASTWARD INTO
KENTUCKY AND INDIANA TONIGHT. THE SEVERE STORMS WILL FIRE IN
RESPONSE TO AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT COLLIDING WITH VERY MOIST AND UNSTABLE AIR
OVER THE SOUTHERN PLAINS AND MID MISSISSIPPI VALLEY.

THE POSSIBILITY EXISTS FOR THE DEVELOPMENT OF DISCREET TORNADIC
THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE INDIVIDUAL
STORMS SHOULD EVOLVE INTO A LINE OF STORMS THIS EVENING ALONG AND
JUST AHEAD OF THE ADVANCING COLD FRONT. THESE STORMS WILL ALSO HAVE
THE POTENTIAL OF PRODUCING VERY LARGE HAIL...DAMAGING WIND
GUSTS...AND A FEW TORNADOES.

THIS IS A POTENTIALLY DANGEROUS SITUATION AND SHOULD NOT BE TAKEN
LIGHTLY. PERSONS ACROSS THE QUAD STATE SHOULD CLOSELY MONITOR NOAA
WEATHER RADIO AND THEIR FAVORITE MEDIA SOURCE FOR THE ISSUANCE OF
ANY WATCHES OR WARNINGS. BE PREPARED TO SEEK SHELTER SHOULD
CONDITIONS WARRANT.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Crittenden

When
May 30, 10:00 AM CST to May 31, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Flood, Daviess

When
May 30, 10:00 AM CST to May 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Flood, Henderson

When
May 30, 10:00 AM CST to May 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Flood, Union

When
May 30, 10:00 AM CST to May 31, 11:59 PM CST
Where
Union forecast zone
Property damage
$7,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398407, 5398408, 5398409, 5398410.